Skip to content
My WebMD Sign In, Sign Up
Eye lid Dermititis from Nail Polish
avatar
goosecreek posted:
Does anyone have any suggestions for where to begin? I have used nail polish for years and never had any problem. In the last few years, (following chemo and radiation) I cannot apply any type of nail polish without getting a severe outbreak of contact dermatitis on my eyelids and most recently around my nose. I have tried applying in good ventilation (outside) and have tried to keep my hands away from my eyes (applied before going to bed), however almost 12 hours after applying my eyes begin to itch and become very swollen and itchy. I now immediately remove the polish however it usually takes from 5-7 days for my eyes to return to normal. I have visited my dermatologist and most recently an allergist and they have never heard of nail polish allergy. Could this be a sensitivity that I have rec'd due to cancer treatment and if so, will it go away? Who is the specialist that I should see? Any help on "natural" polishes to use which might not cause this reaction? Would love to hear from you.
Reply
 
avatar
Aqua14 responded:
Actually, eyelid allergic reactions from nail polish are not really uncommon, and I'm surprised the allergist you consulted was unaware of this type of reaction. I believe that the reaction is thought to be due to one of the chemicals in nail polish, formaldehyde. You might have luck using a polish that does not contain formaldehyde. Otherwise, you might have to just sacrifice beauty for your health and leave your nails unadorned. I'd be concerned about the long-term effects of repeated bouts of eyelid dermatitis making the skin of your eyelids tough, leathery and darkened.

This article provides more information: allergies.about.com/od/contactdermatitis/a/cosmeticcd.htm

You might want to use this search tool to look for an allergist in your area who specializes in dermatitis and/or eczema (allergic skin disease): www.aaaai.org/physref/

Development of allergies is a complex issue, especially for women, as they tend to develop allergies around times of great hormonal shifts (puberty, pregnancy, menopause). I can see where introduction of chemotherapy agents into the bloodstream could potentially encourage your immune system to be hyperactive and tend to respond in an allergic fashion to substances you could previously tolerate. But that's really a question better posed to an allergist.

Hope these few thoughts help you out. Take care & good luck. Judy
 
avatar
Peter010 responded:
My wife has severe allergies and sensitivities among other medical problems. She has a rather limited diet and she has to be careful how her food is handled and prepared. One time at Japanese take out restaurant, I encountered a woman who had become sensitive to various things we take for granted. The woman overheard me asking the person behind the counter to make sure that whoever handled my wife's food, including putting it in the take out containers, needed to be fragrance-free because of my wife's allergies. The restaurant was very accommodating and agreed to help me out. As I began my wait for the food, the woman called me over to her table to tell me she overheard me discussing my wife's allergies and sensitivities. She told me she had become sensitive to perfumes, cleaners, and other common products, and she had become allergic to mold--all after having chemotherapy for breast cancer. There was no doubt in her mind that the chemo triggered the sensitivities and allergies. This problem is apparently not uncommon. A while back, my wife heard a Yale Med School doc speaking on a weekly show presented by the Yale Cancer Center on our local NPR station. The doctor discussed sensitivities as a possible lasting side effect from chemotherapy. I can't say whether you're sensitivity to nail polish will go away, but if you avoid it for a long time, you probably will lower your sensitivity to it a bit. The suggestion to find a substitute is a good idea, or, better yet, stop using nail polish altogether. There are several credible web sites with good information on such sensitivities. Do a search for "chemical injury" and "chemical sensitivity" to locate them. Best of luck.
 
avatar
kjfreader responded:
When I first got married, 1997, my husband wanted to buy me a new house, a double wide moblle home but when we were visiting the displays, my asthma would spark up because of the formaldehyde in the wood work. Needless to say, the house seeking came to a halt and I told him I could not go with a new mobile home and he would have to be happy with my house.

I went through Hepatitis C treatment in 2003, when I was 52, andI had a terrible side affect from the interferon and other medication toward the end of my year long treatment . I got vitiligo all over my face. I feel permanently damaged. I have to buy expensive makeup to cover the white spots, because my natural complexion is tan, and I look disfigured if I don't wear make-up. And I have to go through the process of removing my make-up every night. I hate the process of put on and take off. Another side affect was thinning of my skin. I can't even have sex anymore without discomfort. Having pap tests since then causes me lots of pain and causes my insides to bleed lightly. I felt bruised inside for a week this last time. Those chemical treatments really are poisen and harmful to our bodies.
 
avatar
Gogo67 responded:
I have a similar problem. I wore nail polish for years and then started having issues after my first pregnancy. My eyes swell and I develop a horrible rash on my neck. That was 18 years ago! I can paint my toenails and I can wear acrylics. I have tried every polish under the sun. Nothing works, even those marked "hypo-allergenic" or this or that free. Really a bummer because I can grow fantastic natural nails!


Helpful Tips

It helps me sleep
I been getting really bad hives for abot 3 months now, I have no idea why I would be getting hives I been very healthy my whole life, but ... More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center